An Autopsy Case of a Nonprescription Aspirin Overdose and Chlorine Gas Exposure
- *Corresponding Author:
- Minori Nishiguchi
Department of Legal Medicine
Hyogo College of Medicine 1-1 Mukogawa-cho
Nishinomiya, Hyogo 663-8501, Japan
E-mail: [email protected]
Received date: July 06, 2013; Accepted date: August 13, 2013; Published date: August 21, 2013
Citation: Nishiguchi M, Takahashi M, Nushida H, Okudaira N, Nishio H (2013) An Autopsy Case of a Nonprescription Aspirin Overdose and Chlorine Gas Exposure. J Forensic Res 4:187. doi:10.4172/2157-7145.1000187
Copyright: © 2013 Nishiguchi M, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
We report an autopsy case of a man whose death was caused by a combination of aspirin (acetylsalicylic acid) poisoning and chlorine gas inhalation. Toxicological analysis of aspirin and salicylic acid using high performance liquid chromatography with photodiode array detection showed that the concentration of salicylic acid was 444.7 μg/ mL in the heart blood and 68.3 μg/g in the brain. Existence of chlorine gas was proven, in the form of chloride ions, in a plastic bag near the body using energy dispersive X-ray fluorescence spectrometry. It was thought that damage to the mucosa, respiratory tract and skin had been caused by hydrochloric and hypochlorous acid associated with chlorine gas inhalation that rapidly aggravated the respiratory distress and pulmonary edema caused by aspirin and salicylic acid. This case report shows that the risk of death is increased when two substances, aspirin and chlorine gas, are taken through different routes, even if the concentration of one of them does not reach the lethal dose.